How Long Does A Heroin High Last?
Taking heroin can cause a high capable of lasting for anywhere from a few minutes up to a few hours after use. This can vary based on the route of administration, dosage, and other personal factors.
Heroin is an addictive drug that can cause a powerful rush of happiness and calmness within a few seconds to a few minutes after use.
Generally, the high a person feels from heroin will last anywhere from 15 minutes up to a couple hours after use.
How long a heroin high lasts will depend on how it enters the body, amount taken, and other factors such as drug tolerance and how quickly the drug is metabolized.
To learn more about heroin addiction, treatment, and rehab, click here.
How Long Does A Heroin Injection High Last?
Shooting heroin (injection) is the most common way that people use heroin. This can cause a powerful high almost instantly, within seconds, often accompanied by nausea.
Pleasurable effects can include:
- foggy thinking
After shooting heroin, pleasurable effects of the drug—such as relaxation and a sense of positive wellbeing—may last anywhere from a few minutes to a few hours.
How Long Does A High Last When Snorting Heroin?
Sniffing heroin, also known as snorting, has a slower onset of effects. The high from sniffing is typically less intense and lasts a shorter amount of time.
Depending on the dose and other factors, peak effects of sniffing heroin will set in about 10 minutes after use and for up to 30 minutes.
How Long Does A High Last When Inhaling Heroin?
Inhaling heroin that’s been melted and heated—a practice known as ‘chasing the dragon’—can cause pleasurable effects of heroin within seconds.
Like sniffing heroin, effects will reach their peak within about 10 minutes, with a high lasting up to 30 minutes.
What Happens After The High Wears Off?
Not all side effects of heroin are pleasurable. After the first 20 to 30 minutes, people who use heroin may continue to feel drowsy, mentally foggy, have slow breathing and reduced heart rate.
After three to five hours, people may experience symptoms similar to a crash. For people who are dependent on heroin, this can be a sign of heroin withdrawal.
After heroin wears off, a person may feel:
- unable to sleep
What Causes A Heroin High?
The high from heroin comes from its effects on the brain. When taken, heroin binds to the body’s opioid receptors, and alters the activity of certain brain chemicals associated with mood and pleasure.
People who regularly use heroin may develop physical dependence and become psychologically addicted. This can make it difficult to stop taking heroin without professional help.
Finding Treatment For Heroin Addiction In New England
Getting off heroin can be very difficult without professional treatment. It can also be very dangerous, due to the high risk of overdose associated with trying to get off heroin alone.
At Spring Hill Recovery Center, we work with nearby detox centers in Massachusetts to coordinate a smooth transition from heroin detox into one of our addiction treatment programs.
If you or a loved one in the New England area is addicted to heroin, we may be able to help. Call us today to learn more about our treatment program and to schedule a free initial assessment.
Written by Spring Hill Editorial Team
©2023 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- U.S. National Institute on Drug Abuse (NIDA) https://www.drugabuse.gov/publications/drugfacts/heroin
- U.S. National Institute on Drug Abuse (NIDA) https://www.drugabuse.gov/publications/research-reports/heroin/overview
- U.S. National Institute on Drug Abuse (NIDA) https://easyread.drugabuse.gov/content/signs-heroin-use